The Open UniversitySkip to content

Graphs with the Erdos-Ko-Rado property

Holroyd, Fred and Talbot, John (2005). Graphs with the Erdos-Ko-Rado property. Discrete Mathematics, 293(1-3) pp. 165–176.

Full text available as:
PDF (Not Set) - Requires a PDF viewer such as GSview, Xpdf or Adobe Acrobat Reader
Download (217Kb)
DOI (Digital Object Identifier) Link:
Google Scholar: Look up in Google Scholar


For a graph G, vertex v of G and integer r >= 1, we denote the family of independent r-sets of V(G) by I^(r)(G) and the subfamily {A in I^(r)(G): v in A} by I^(r)_v(G); such a family is called a star. Then, G is said to be r-EKR if no intersecting subfamily of I^(r)(G) is larger than the largest star in I^(r)(G). If every intersecting subfamily of I^(r)_v(G) of maximum size is a star, then G is said to be strictly r-EKR. We show that if a graph is r-EKR then its lexicographic product with any complete graph is r-EKR.
For any graph G, we define mu(G) to be the minimum size of a maximal independent vertex set. We conjecture that, if 1 <= r <= 1/2 mu(G), then G is r-EKR, and if r < 1/2 mu(G), then G is strictly r-EKR. This is known to be true when G is an empty graph, a cycle, a path or the disjoint union of complete graphs. We show that it is also true when G is the disjoint union of a pair of complete multipartite graphs.

Item Type: Journal Article
ISSN: 0012-365X
Extra Information: Some of the symbols may not have transferred correctly into this bibliographic record and/or abstract.
Keywords: Erdos-Ko-Rado theorem; EKR property; graphs; independent vertex sets
Academic Unit/Department: Mathematics, Computing and Technology > Mathematics and Statistics
Mathematics, Computing and Technology
Item ID: 3524
Depositing User: Fred Holroyd
Date Deposited: 27 Jun 2006
Last Modified: 16 Jan 2016 02:38
Share this page:


Scopus Citations

Actions (login may be required)

Policies | Disclaimer

© The Open University   + 44 (0)870 333 4340